Substitute for Paxil?greenspun.com : LUSENET : TimeBomb 2000 (Y2000) Preparation Forum : One Thread
My doctor has told me that I am one of those unfortunate people who will be on Paxil for life due to debilitating panic attacks (my brain just doesn't make enough Serotonin). Before taking Paxil five years ago, I was having panic attacks non-stop, the worst my doctor had ever seen. Though I've stocked up on extra meds in case of supply disruptions, I'm wondering, does anyone out there know of an herbal substitute, which might alleviate symptoms in a pinch? I would really appreciate it. I NEVER want to go through what I used to endure again.
-- NN (NervousNelly@neurotic.com), December 03, 1999
Don't know if this will help but was listening to a lady on the radio and she wrote a book called something like Feeding the body, Nourishing the Soul. She mentioned that research has found that eating carbohydrates triggers serotonin release, and relaxes a person. She recommended whole grains whenever possible. Just a thought.... Good luck!
-- Kristi (firstname.lastname@example.org), December 03, 1999.
St John's Wort is the herb you are looking for. Depending on the dosage of Paxil you are taking, you may have to play with how much of the herb to take.
-- just me (email@example.com), December 03, 1999.
just me, I need to respectfully disagree with you on the St. John's Wort, at least similtanously with Paxil, as a replacement I am sure it has its merits.
However, my Dr. advised never to take St. John's Wort while taking Paxil. Don't know much more to comment on, but even natural herbs can cause adverse reactions to prescription medications, since they are indeed medications.
Hope someone with some more knowledge will grace us with some more insight.
Best of luck NN, my heart goes out to you.
-- Lilly (firstname.lastname@example.org), December 03, 1999.
NN was asking for a SUBSTITUTE and St. John's wort is just that. No you should not take it at the same time as Paxil. I have been taking St. John's wort for almost a year now and it has none of the side effects of Paxil, Prozac, etc. It does take a little experimenting to get to the optimum dosage for a person and consistently buy the same brand as there is some difference between brands. I am sure that you should not take St. John's wort with any of the medications that you can't take with the other anti-depressants. Believe me after being a zombie on the anti-depressants, it feels good to feel alive and have the depression under control. (it is like having your cake and eating it too).
-- just me (email@example.com), December 03, 1999.
NN, Have you tried reducing the amount of paxil you take, and thus conserving the meds. Could your panic attacks have been menopause related? If so, perhaps your chemistry has calmed down enough to stand a reduction in the paxil dose. Best of luck!!!!!!
-- Mara (MaraWayne@aol.com), December 03, 1999.
Look into kava kava. I believe it is a herb that helps with anxiety. Has calming effect. You also might be deficient in calcium.
-- Diana (firstname.lastname@example.org), December 03, 1999.
Thank you everyone for your suggestions. My doctor, too, has cautioned against using St. John's Wort at the same time as Paxil. Unfortunately she's DGI, so I couldn't get any advice out of her. Mara, no, I'm about 10 years from the big M. However, I am going to think about cutting down on my meds after the first to conserve, and hope the symptoms don't come back. If anyone else out there has some answers, please feel free to share. I know I can't be the only one with this pro
-- NN (NervousNelly@neurotic.com), December 03, 1999.
I have panic attacks also,it has caused problems for me for several years.At times,so bad,I have diffaculty leaving the house.I am not on any meds for this condition.I may ask my doctor about what you are taking,to see if it will help me.I know after the first of the year I will be under even more stress.Thank you for your post.
-- Maggie (song email@example.com), December 04, 1999.
If you should find yourself running out of Paxil(keep good count of how many you have),you will have to work out a system for gradually reducing the dosage you take. This will help reduce/avoid the withdrawal which will present itself.
Two other things: (which you should be doing now) are NO caffeine, and regular sleep habits.
Sounds like you are about my age. I have been fighting the same thing for 3 years now and worry about my med supply also. Email if you like.
-- Mary (DivinMercy@aol.com), December 04, 1999.
I know just what you're talking about. I've been on a variety of anti-depressants for the last 3 years, including Effexor, Serzone & Prozac. Now I'm in the process of adding Welbutrin to the list. My doc says I'm a major depressant (huh? THANKS!) with social phobic disorder. (I think if I could handle the spd, I wouldn't be so depressed!) I've asked about Paxil, but he says it's a LOT like Prozac, and since Prozac ain't cutting it, no point in trying Paxil. Doc is a big time DWGI, smiles and nods when I bring up Y2K (I'm delusional, but I think HE's in denial!). I have stocked up on St. John's Wort, even though he told me to stay away from it (not regulated by the FDA, y'know!). I am hoping he'll give me a 90 day scrip for my current meds, but I don't expect it. I also got a packet of seeds from Burpee, plus some Roman Chamomile seeds (gotta be the Roman, not the German) which I'm hoping to see sprout in their pots soon. If I have to rely on them, I'll be glad to have a replenishable supply.
Write if you wish, I'm for real (my email addy is, anyway :). I know what those panic attacks feel like. I also know that most other people around you don't understand, unless you're a very lucky person. It can be so terribly lonely...
-- Debbie (firstname.lastname@example.org), December 05, 1999.
You wrote about asking your doctor about trying paxil and said that he said, "it's a LOT like Prozac, and since Prozac ain't cutting it, no point in trying Paxil."
Having been a chronic pain patient the tendency is for doctors to treat for depression-- and for them to believe that the pain is somehow a result of depression and not the other way around. I have probably been tried out on just about every anti-d out there. Prozac did nothing for me, either.
While none of them helped with the pain (which turned out to be 3 herniated discs compressing the spinal cord), Paxil was probably the one I tolerated the best and which helped me with some of the anxiety/ panic I'd experience from time to time. These weren't even issues I'd brought up in the course of an office visit.
The main drawback was that it made me very drowsy. I didn't even realize it was the drug at the time, until after running into major problems with staying awake and getting up. Then my doc said that she had a different patient on it who had to sleep 18hrs a day. Well, it was probably the only anti-d med that I hesitated to stop taking when medically advised to do so. It wasn't long until I started 'waking up' in the mornings again.
I do sometimes miss it when I feel the anxiety level rise.
It might be something you would want to try, albeit now isn't necessarily a good time to test and try to get a supply of meds. You may not even know whether it's helpful until into January. But if you want to try it, then I would ask your doctor, "Well, if it's just like prozac, why'd they manufacture it? And why isn't Lilly (makers of prozac) suing the makers of Paxil if they're the same thing?"
Okay, maybe you don't want to phrase it quite like that, but you get the general idea. ;-)
-- been there (email@example.com), December 06, 1999.